Virginia, 2011

Hail and Damaging Winds in Virginia, July 4, 2011

July 4, 2011 · NWS AKQ · 14 events in 9 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 10:22 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 10:22 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1122 PM EDT SUN JUL 3 2011

.SYNOPSIS...
HIGH PRESSURE WILL BECOME ANCHORED OFF THE SOUTHEAST COAST THROUGH
MUCH OF THE WEEK. MEANWHILE...AN UPPER LEVEL TROUGH WILL PERSIST
FROM THE NORTHERN GREAT LAKES TO ATLANTIC CANADA. THIS WILL PUSH A
SERIES OF WEAK FRONTAL BOUNDARIES INTO THE MID ATLANTIC THROUGHOUT
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENTLY WATCHING A LINE OF CONVECTION MOVING SOUTHWARD AHEAD OF
A COLD FRONT FROM THE NORTHERN NECK TO THE RICHMOND METRO. THIS
ACTIVITY WILL CONTINUE TO PROGRESS SOUTHEASTWARD THROUGH EASTERN
VIRGINIA TOWARD THE TIDEWATER AREA INTO THE EARLY MORNING HOURS.
MAIN THREAT WITH THESE STORMS WILL BE ISOLATED POCKETS OF STRONG
WINDS CAPABLE OF KNOCKING DOWN TREES/POWERLINES AND ALSO DANGEROUS
CLOUD TO GROUND LIGHTNING. THIS ACTIVITY WILL PROBABLY MISS OUR SW
ZONES COMPLETELY. WILL MAINTAIN HIGHEST POPS ACROSS EASTERN AREAS
AND MONITOR TRENDS THROUGH THE MORNING HOURS AS THE COLD FRONT
DROPS SOUTHWARD. LOWS TONIGHT WILL FALL BACK INTO THE MID 60S TO
MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER RIDGE OVER THE CONUS WILL CONTINUE TO WEAKEN AS AN UPPER TROUGH
DEVELOPS OVER THE EASTERN CONUS FOR THE UPCOMING WEEK.
AFOREMENTIONED COLD FRONT WILL WORK ITS WAY INTO THE FA ON
MONDAY...WHILE STALLING AND BECOMING FAIRLY DIFFUSE THROUGH AT
LEAST TUESDAY. LOW CONFIDENCE ON EXACT TIMING OF ANY PRECIP
THROUGH THE PERIOD...BUT PRESENCE OF WEAK FRONT OVER THE FA AND
PLENTY OF DIURNAL LOW-LEVEL INSTABILITY EACH DAY WILL MAKE SHOWERS
AND STORMS POSSIBLE...THUS CHANCE POPS WARRANTED. LOCALIZED HEAVY
RAIN WILL REMAIN POSSIBLE WITH PWATS CONSISTENTLY NEAR 2 IN. HIGH
TEMPS IN THE UPPER 80S TO LOWER 90S. LOW TEMPS IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PER MODEL GUIDANCE FROM CRNT AND PAST FEW RUNS..UPR LVL PTRN NOT
CONDUCIVE TO PUSHING ANY BOUNDARY MUCH FURTHER SOUTH THAN NORTH
CAROLINA THROUGH NEXT WEEKEND. TIMING OF PCPN CONTINUES TO BE RTHR
PROBLEMATIC WITH CHC POPS JUST ABOUT EACH DAY. GIVEN WEAK SFC TROF
THURSDAY...WILL CONCENTRATE HIGHEST POPS DURING AFTRN/EVE HRS.
STRONGER BOUNDARY WITH EMBEDDED S/W PROGGED LINGERS ACROSS THE RGN
LATE FRI THROUGH SAT. CAPPED POPS AT 40% ALL AREAS. WILL LWR TO
SLGHT CHC POPS NEXT SUNDAY AS CRNT MODELS HAVE WEAK HIGH PRESSURE
BUILDNG IN FROM THE NORTH WITH BOUNDARY STALLED ALONG THE NC COAST.

HIGHS THURSDAY U80S-L90S. M-U80S FRI THRU SUN DUE TO MORE CLOUDS/
SPORADIC PCPN CHCS AND A WND SHIFT INTO THE N-NE OVER THE WEEKEND.
LOWS WED/THUR 70-75...U60S-L70S FRI/SAT/SUN.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS PUSHING SE THROUGH
CENTRAL VA. IF THIS LINE HOLDS TOGETHER KRIC COULD SEE WIND
GUSTING TO 30 KT...HEAVY RAIN REDUCING VIS TO 3SM...A BKN030 CLOUD
DECK AND FREQUENT LIGHTNING. AS THE LINE PROGRESSES SE...KPHF AND
KORF COULD SEE SIMILAR CONDITIONS IF THE LINE MAINTAINS ITS
INTENSITY. CONDITIONS SHOULD IMPROVE AFTER THE LINE
PASSES/WEAKENS. THUNDERSTORMS ARE POSSIBLE AGAIN MON AS STRONG
INSTABILITY COULD FUEL ANY STORMS.

VFR CONDITIONS LOOK TO PREVAIL TUE THROUGH INTO WED...OUTSIDE OF ANY
SCATTERED THUNDERSTORMS THAT DEVELOP.

&&

.MARINE...
LATEST DATA SUGGESTS S-SW WINDS INCREASE A BIT THIE EVENING AHEAD
OF APPRCHG TROF TO THE W. WINDS ACROSS CHES BAY MAY REACH 15 KTS...
WHILE 15-20 KTS ARE ALREADY COMMON ON THE COASTAL WATERS. HAVE
KEPT CONDITIONS UNDER SCA LEVELS FOR NOW...THINKING ANY GUSTS COME
IN CONVECTION LATER THIS EVENING. THIS CONVECTION TO BE HANDLED
WITH MWS/SMW IF AND WHEN NEEDED.

S-SW WNDS AOB 15 KTS CONT THROUGH MON AS HIGH PRS MOVES OFF THE
COAST. NEXT FRONTAL BNDRY ENTERS THAN STALLS ACROSS AREA MON NITE
AND TUES...BRIEFLY TURNING WNDS TO THE W-NW ACROSS NRN HALF OF CSTL.
WNDS THEN BECOME S ALL AREAS BY MID WEEK AT SPEEDS AOB 15 KT. SEAS
AVG 2 FT NEARSHORE TO 3-4 FT OUT NR 20 NM.

.RIP CURRENT...
DATA SUGGESTS 15-17 SEC PERIOD SWELLS THROUGH MONDAY ACROSS SRN
BEACHES AND 10-12 SECOND PERIOD ACROSS NRN BEACHES. DECIDED TO GO
WITH A MODERATE RISK OF RIP CURRENTS MONDAY FROM CAPE HENRY ON S
DESPITE A SW WIND 10-15 KTS. KEPT LOW RISK ACROSS THE DELMARVA
BEACHES FOR NOW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT MONDAY NIGHT FOR VAZ063-
     070-071-080>084-090-091-093>098.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...JDM/MAS
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...DAP
MARINE...MPR
Hazardous weather outlook, Jul 3, 10:31 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 PM EDT SUN JUL 3 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
085-087>089-092-099-100-050345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-MIDDLESEX-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ACCOMACK-NORTHAMPTON VA-
1131 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-070-071-080>084-090-091-093>098-050345-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-JAMES CITY-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
1131 PM EDT SUN JUL 3 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...OVERNIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-VAZ086-050345-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-MATHEWS-
1131 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND STRONG WIND GUSTS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 11:15 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     3 ESE NORGE             37.35N 76.73W
07/03/2011                   YORK               VA   AMATEUR RADIO

            TIME IS APPROXIMATE AND BASED ON RADAR ESTIMATE...TREE
            DOWNED ONTO A VEHICLE NEAR CAMP PEARY EXIT...EXIT
            238...ON I-64

&&

MMONTE
Local storm report, Jul 3, 11:21 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     1 N WRIGHTS CORNER      37.51N  77.14W
07/03/2011                   NEW KENT           VA   LAW ENFORCEMENT

            TREES DOWN ALONG I 64

1123 PM     TSTM WND DMG     DIASCUND                37.39N  76.87W
07/03/2011                   JAMES CITY         VA   LAW ENFORCEMENT

            TREES DOWN

1150 PM     TSTM WND DMG     1 WSW MAGRUDER          37.32N  76.69W
07/03/2011                   YORK               VA   EMERGENCY MNGR

            TREE DOWN ON I64 NEAR MILE 238

&&

EVENT NUMBER AKQ1100107 AKQ1100108 AKQ1100109

DAP
Local storm report, Jul 3, 11:24 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     NON-TSTM WND DMG PORT ROYAL              38.17N 77.19W
07/03/2011                   CAROLINE           VA   LAW ENFORCEMENT

            TREE DOWN ALONG HIGHWAY 301

&&

JM
Local storm report, Jul 3, 11:27 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     GLOUCESTER              37.41N  76.53W
07/03/2011                   GLOUCESTER         VA   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER AKQ1100110

DAP
Special weather statement, Jul 3, 11:35 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 AM EDT MON JUL 4 2011

VAZ100-040515-
NORTHAMPTON VA-
1235 AM EDT MON JUL 4 2011

...STRONG THUNDERSTORMS AFFECTING NORTHAMPTON COUNTY...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM WILLIS WHARF TO 13 MILES SOUTHWEST OF CAPE
CHARLES...OR FROM EXMORE TO 9 MILES SOUTH OF NEW POINT COMFORT...
MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
CHERITON AROUND 1240 AM EDT...
  BAY VIEW AROUND 1245 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3728 7578 3719 7579 3711 7590 3712 7594
      3709 7594 3708 7597 3725 7603 3733 7603
      3737 7599 3754 7595 3756 7584 3753 7579
      3743 7580 3739 7577 3741 7572 3742 7574
      3748 7572 3746 7565 3744 7565

ZIMMERMAN
Special weather statement, Jul 3, 11:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1241 AM EDT MON JUL 4 2011

VAZ063-064-072-040530-
CAROLINE VA-HANOVER VA-KING WILLIAM VA-
1241 AM EDT MON JUL 4 2011

...STRONG THUNDERSTORM MOVING ACROSS HANOVER COUNTY...

AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF KINGS DOMINION...OR ABOUT 6 MILES
NORTHWEST OF ASHLAND...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR KINGS DOMINION AT 1245 AM EDT...DAWN AT
1255 AM EDT...CALNO AT 105 AM EDT...ETNA MILLS AT 110 AM EDT...
ENFIELD AT 115 AM EDT...POLLARDS CORNER AT 120 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3777 7708 3759 7718 3780 7763 3791 7754

05

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, King and Queen

When
July 4, 12:35 AM EST
Where
King and Queen County, 0.55 mi W of Hockley
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.520, -76.760

Wind gust of 51 knots (59 mph) was measured at FYJ.

Thunderstorm Wind, Southampton

When
July 4, 4:09 PM EST
Where
Southampton County, Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.570, -77.250

Tree was downed on Old Branchville Road.

Thunderstorm Wind, Newport News (C)

When
July 4, 4:55 PM EST
Where
Newport News (C) County, 0.88 mi SE of Patrick Henry Fld
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.120, -76.490

Large tree was downed at the intersection of Kiln Creek Parkway and Brick Kiln Boulevard.

Hail, Amelia

When
July 4, 5:14 PM EST
Where
Amelia County, 2.59 mi WNW of Ham
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.390, -77.990

Golf ball size hail was reported.

Hail, Prince George

When
July 4, 5:15 PM EST
Where
Prince George County, 1.38 mi S of Jefferson Park
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -77.330

Quarter size hail was reported.

Thunderstorm Wind, Powhatan

When
July 4, 5:32 PM EST
Where
Powhatan County, 1.3 mi WNW of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.530, -77.850

Large tree was downed in a cemetary at Red Lane Baptist Church.

Thunderstorm Wind, Powhatan

When
July 4, 5:35 PM EST
Where
Powhatan County, 0.88 mi NW of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.530, -77.840

Thirty foot section of a large oak tree top was broken off.

Thunderstorm Wind, Prince George

When
July 4, 5:35 PM EST
Where
Prince George County, 1.3 mi ENE of Jefferson Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.260, -77.310

Large tree was snapped and residential fence was heavily damaged.

Thunderstorm Wind, Powhatan

When
July 4, 5:40 PM EST
Where
Powhatan County, 1.49 mi NNE of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.540, -77.820

Trees were downed in the Lake Shawnee Estates section. Trees were downed on power lines and houses.

Hail, Henrico

When
July 4, 5:45 PM EST
Where
Henrico County, 1.76 mi SE of Varina Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -77.330

Quarter size hail was reported.

Thunderstorm Wind, Henrico

When
July 4, 5:45 PM EST
Where
Henrico County, 1.76 mi SE of Varina Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.430, -77.330

Trees were downed.

Hail, Henrico

When
July 4, 5:48 PM EST
Where
Henrico County, Varina Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.450, -77.350

Ping pong ball size hail was reported.

Thunderstorm Wind, Hanover

When
July 4, 6:20 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.630, -77.360

Large tree was downed and blocking both lanes on Market Road.

Thunderstorm Wind, Norfolk (C)

When
July 4, 6:28 PM EST
Where
Norfolk (C) County, 3.91 mi ESE of Ocean View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.920, -76.190

Large tree was downed on a house on Wisteria Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337015, 336934, 336940, 336922, 336925, 336944, 336946, 336949, 336966, 336931, 336974, 336932, 336996, 337003.